Less known gastrointestinal manifestations of drug reaction with eosinophilia and systemic symptoms (Dress) syndrome: A systematic review of the literature

Djordje Jevtic, Igor Dumic, Terri Nordin, Amteshwar Singh, Nadezda Sulovic, Milan Radovanovic, Mladen Jecmenica, Tamara Milovanovic

Research output: Contribution to journalReview articlepeer-review

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a potentially life threatening severe cutaneous drug reaction. Most patients develop eosinophilia, a rash, a fever, lymphadenopathy and variable visceral organ involvement 2–6 weeks following exposure to the inciting medication. Unlike other severe cutaneous drug reactions, internal organ involvement that leads to high mortality is a unique feature of DRESS syndrome. While the liver is the most common internal organ involved, literally every other visceral organ can be affected in this syndrome. The lesser-known gastrointestinal manifestations of this syndrome include esophagitis, gastritis, enteritis, colitis, pancreatitis and a late autoimmune sequela due to pancreatic injury such as fulminant type 1 diabetes mellitus, autoimmune type 1 diabetes mellitus and type 2 diabetes mellitus. While these entities are less common, they are associated with equally severe complications and adverse patient outcomes. In this review, we synthetize data on these rare manifestations using Preferred Reporting Items for Systematic Reviews and Meta-Analyses (PRISMA) guidelines. The liver, the most common visceral organ involved, has been described as part of DRESS elsewhere and is not included in the scope of this article.

Original languageEnglish (US)
Article number4287
JournalJournal of Clinical Medicine
Volume10
Issue number18
DOIs
StatePublished - Sep 2021

Keywords

  • Colitis
  • DRESS syndrome
  • Diabetes mellitus
  • Drug reaction
  • Enteritis
  • Eosinophilia
  • Esophagitis
  • Pancreatitis

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Less known gastrointestinal manifestations of drug reaction with eosinophilia and systemic symptoms (Dress) syndrome: A systematic review of the literature'. Together they form a unique fingerprint.

Cite this